Nebraska, 2022

Drought in Nebraska, June 1 to 30, 2022

June 1 to 30, 2022 · NWS FSD · 2 events in 2 counties and zones

Well-below normal precipitation and above-normal temperatures contributed to worsening drought conditions.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$904,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Well-below normal precipitation and above-normal temperatures contributed to worsening drought conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, May 31, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Tue May 31 2022

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 255 PM CDT Tue May 31 2022

The upper level low continues to spin along the international
border, keeping stratus across the bulk of the region. Steeper low
level lapse rates of 6-7 degrees C/km are generating a small
amount of instability up to around 100 J/kg. Spotty light showers
have developed in response to the weak instability this
afternoon. The showers have mainly been located over northwest
Iowa. Nothing more than minor accumulations are expected, possibly
up to 1 to 2 hundredths of an inch. Should see the stratus clear
out through the evening hours as the mid levels dry out. Lows
overnight will fall to the 40s.

Could be another chance for light showers on Wednesday as a mid
level wave moves across the highway 20 corridor. The wave resides in
the right entrance region of an upper level jet streak, providing
plenty of lift. However, the low to mid levels of the atmosphere are
quite dry. With dry northwesterly flow locked in place, dry air may
preclude rain from reaching the surface. If the rain can cool the
low levels enough via wetbulbing, then it could reach the surface.
While this remains a possibility, it is quite low at a mere 15%. It
is more likely, with an 85% probability, that the dry low levels will
evaporate any falling rain before it reaches the surface. Aside from
rain chances, Wednesday will be another cool day with highs in the
60s due to cooler 850 mb temperatures around 2 standard deviations
below average as per the ensemble situational awareness table. Winds
will be light as a surface high begins to move into the Northern
Plains, keeping a loose surface pressure gradient in place. Lows
again drop into the 40s overnight.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM CDT Tue May 31 2022

Thursday looks to be a quiet day as dry northwest flow remains
locked in place. Highs will be a bit warmer up into the 70s. Rain
chances return on Friday as the next wave moves into the Northern
Plains. As of now, the European, GFS, and Canadian ensembles do show
potential for light rain. The GFS and Euro are the highest with a 60-
80% chance for a tenth of an inch of rain while the Canadian is the
lowest with a 20-30% chance. Rain chances continue through the
weekend as more short waves rotate through the upper level flow.
Ensembles maintain a similar probability for a tenth of an inch of
rain through the weekend aside from the Canadian which gets more
excited on Sunday. Models diverge in how the upper air pattern will
evolve for the beginning of next week as each individual model shows
a different scenario unfolding. Confidence is too low to elaborate
on details pertaining to the start of the work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1051 PM CDT Tue May 31 2022

VFR conditions are forecast to prevail this TAF cycle. Winds
throughout the period will largely remain out of the northwest, with
diurnally driven cu possible during the afternoon hours. Otherwise,
look for winds to become light and variable tomorrow evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Meyers
LONG TERM...Meyers
AVIATION...SST
Hazardous weather outlook, May 31, 2:56 AM CST, 21 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 AM CDT Tue May 31 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010900-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
356 AM CDT Tue May 31 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 31, 6:17 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             4 SW MECKLING           42.79N 97.12W
05/30/2022  E1.00 INCH       CLAY               SD   PUBLIC

&&
Local storm report, May 31, 6:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     TSTM WND GST     3 SSE MISSION HILL      42.89N 97.25W
05/30/2022  E60 MPH          YANKTON            SD   TRAINED SPOTTER

&&
Local storm report, May 31, 6:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             10 WSW HURLEY           43.24N 97.29W
05/30/2022  E1.00 INCH       TURNER             SD   TRAINED SPOTTER

&&
Local storm report, May 31, 7:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     6 NNE MARSHALL          44.53N 95.76W
05/30/2022                   LYON               MN   TRAINED SPOTTER

            2 LARGE TREES UPROOTED, ESTIMATED 70 MPH
            WINDS.

&&
Local storm report, May 31, 7:30 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     TSTM WND GST     1 NNW COTTONWOOD        44.62N 95.68W
05/30/2022  M82 MPH          LYON               MN   MESONET

&&

JC
Local storm report, May 31, 8:19 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT TUE MAY 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     5 S MOUNTAIN LAKE       43.87N 94.94W
05/30/2022                   COTTONWOOD         MN   PUBLIC

            GRAIN BINS DAMAGED WITH DEBRIS TOSSED ACROSS
            THE ROAD INTO A FIELD.

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dakota

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dakota forecast zone
Crop damage
$257,000
Reported by
Drought Monitor
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) drought by the end of June, which featured temperatures of 2 to 3 degrees above normal and 25 to 50 percent of normal rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Dixon

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dixon forecast zone
Crop damage
$647,000
Reported by
Drought Monitor
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Severe (D2) drought conditions worsened to extreme (D3) drought by the end of June, which featured temperatures of 2 to 3 degrees above normal and 25 to 50 percent of normal rainfall. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035005, 1035006.